Most people welcome the first signs of summer, but for some, they are the harbinger of a terrible seasonal affliction: hay fever. Luckily, there are many anti-allergy medicines on the market, and Benadryl is one of the best-known examples.
How often can you take Benadryl and when is the right time to take it? This article discusses the safe way to use this popular over-the-counter antihistamine. We also cover the potential side effects and a few other useful facts.
What Is Benadryl?
Benadryl is a brand name for a sedating antihistamine medicine that contains the drug diphenhydramine. It is used to treat allergic symptoms, like hay fever, as well as for relief from the effects of insect bites and stings. Thanks to its sedative properties, it is also sometimes used to treat insomnia.
Benadryl comes in a variety of forms. You can buy it as swallowable or chewable tablets, as capsules, and as a stick, liquid, cream, gel, or spray. It is also available mixed with other drugs as part of Benadryl’s decongestant medicine.
When Should You Use Benadryl?
Benadryl is used to treat a number of symptoms and conditions depending on which product you are using, including:
- hay fever symptoms such as:
- Itchy, watery eyes
- Itching of the nose or throat
- Runny nose
- cough and cold symptoms such as a runny nose or sneezing
- insect stings and bites
When Should You Not Use Benadryl?
You should be sure to talk to your doctor if any of the following conditions apply to you:
- you’ve previously had an allergic reaction to diphenhydramine or any other medicines
- you have lung problems, such as asthma or Chronic Obstructive Pulmonary Disease
- you suffer from an illness that creates lots of phlegm
- you have kidney problems
- you have liver problems
- you suffer from a stomach ulcer, a blockage in your stomach or intestines
- you have trouble urinating
- you suffer from primary angle closure glaucoma
- epilepsy or any other health condition that can cause seizures
- you are intolerant to sugars such as lactose or sorbitol
- you are pregnant or breastfeeding
How Often Can You Take Benadryl?
BENADRYL Allergy Ultratab Tablets/ Allergy Dye-Free Liqui-Gels/ Allergy Plus Congestion
Take 1 to 2 tablets every 4 to 6 hours
Take 1 tablet every 4 to 6 hours
2 to 4 chewable tablets (25 mg to 50 mg) every 4 to 6 hours.
1 to 2 chewable tablets (12.5 mg to 25 mg) every 4 to 6 hours.
Children’s Allergy Liquid/ Children’s Dye-Free Allergy Liquid
Take 1 to 2 teaspoons (tsp) every 4 to 6 hours.
Children’s Allergy Plus Congestion
Take 1 tsp every 4 to 6 hours.
Original Strength Itch Stopping Cream/ Extra Strength Itch Stopping Cream/ Extra Strength Spray/ Extra Strength Itch Relief Stick/ Itch Stopping Gel Extra Strength/ Children’s Itch Cooling Gel
Apply to affected area no more than 3 to 4 times daily or as directed by a doctor.
How to Use Benadryl
Benadryl can be taken with or without food, though you should swallow the tablets and capsules with water. Don’t chew them unless they are the chewable tablets. You shouldn’t drink alcohol while taking Benadryl, as it increases the sedative effects.
The liquid comes with a specially designed dosing cup that you should use to measure your doses. Don’t use a normal kitchen spoon, as you won’t get the correct dosage.
When using the cream or gel, apply it a small amount to the affected area of your skin and gently rub it in. It shouldn’t be used to treat large areas of skin, and make sure to wash your hands after applying it (unless you’re using it on your hands of course). Try not to get any in your eyes, nose, or mouth.
Common Side Effects
These side effects happing in more than 1% of cases where people take Benadryl:
- dry mouth
- dizziness or unsteadiness
- difficulty concentrating
If you are especially bothered by any of these side effects, or they don’t go away, you should tell your doctor.
Less Common Side Effects
- loss of appetite
- increased chest congestion
- muscle weakness
- excitement (especially in children)
Serious Side Effects
You should tell your doctor immediately if you have any of the following symptoms:
- numbness or pins and needles
- increased awareness of your heartbeat
- irregular heartbeat
- feeling very restless or confused
- having a seizure
What If I Miss A Dose?
If you forget to take your dose, you should take it the next time you are suffering from the same symptoms, as long as enough time has passed since the last dose. You shouldn’t ever take two doses at the same time, so don’t double up to try and make up for a missed dose.
What If I Take Too Much Benadryl?
Overdosing on Benadryl can be dangerous. You should not take it at the same time as any other products containing diphenhydramine, so don’t use the cream if you’ve already had a tablet, for example.
If you have any of the following symptoms, you may have taken too much:
- feeling very sleepy
- feeling very sick
- blurred eyesight
- very fast heartbeat
You should also be aware that a serious overdose can lead to you losing consciousness and needing emergency treatment at a hospital, so take the medicine carefully, and consult your doctor if you have any questions or concerns.
Benadryl is a popular over-the-counter medicine used to treat allergies, skin conditions, and even sometimes insomnia, thanks to its sedative qualities. It comes in a wide range of forms. The tablets and capsules can generally be taken every four to six hours, while the creams, gels, spray, and stick should be used no more than 3 or 4 times a day. Remember to avoid using two different Benadryl products at the same time, as this could lead to an overdose of the active ingredient.